Paxlovid Mouth: A New Oral Inconvenience

The antiviral drug Paxlovid reduces the chances of hospitalization and severity of illness in Covid-19. However, users have complained of annoying side effects that start right after the first dose. The paxlovid mouth – mimics a bad metallic taste. Although the symptom is considered rare, many people have been prescribed the drug, which was authorized by the U.S. Food and Drug Administration in December 2021.

What Is Paxlovid Mouth?

According to a report by Wall Street Journal users have described the taste as a ‘mouthful of dirty pennies’ or ‘rotten soymilk’. A user who experienced the so-called ‘Paxlovid mouth’ called it ‘a disgusting, invisible monster that occupies your entire mouth for five straight days.’

A spokesperson for Pfizer explains the side effect as ‘Dysgeusia’. The condition affects the way foods and drinks taste in the mouth. According to one research around 5.6% of patients who took Paxlovid experienced dysgeusia – describing the taste as metallic, bitter, salty and rancid. 

The lingering taste of the drug is often deemed uncomfortable. However, according to the experts, the side effect is harmless and subsides away after the medication course is done. With Paxlovid it is preferable to continue the treatment unless patients experience other side effects which include vomiting and allergic reactions and liver toxicity. 

According to Dr David Cutler, family medicine physician at Providence Saint John’s Health Center in Santa Monica, CA, stopping the treatment course prematurely, before the full five days of prescribed therapy can pose serious side effects to the patients. 

“Once you start taking it, you want to take it to a point where you’ll eradicate the virus because otherwise, it could mutate, and it could then become more problematic.”

 

Which Drugs Cause Paxlovid Mouth?

Paxlovid isn’t the only drug which causes a metallic taste in the mouth. Antibiotics including metronidazole and clarithromycin, and certain chemotherapy drugs also cause a metallic taste in the mouth. Meanwhile, in the case of Paxlovid scientists believe ritonavir to be the culprit behind the metallic taste. Research has shown a strong association between ritonavir and dysgeusia.

How Can You Get Rid Of Paxlovid Mouth?

While masking the taste of antivirals can be extremely difficult, eating and drinking certain foods can help, say health experts. Chocolate drinks, smoothies, cinnamon and pineapple are some of the great options due to their ability to coat the mouth. 

Lozenges, mints, gum and peanut butter can also help get rid of the taste for the time being since they offer only symptomatic management and not treatment. 

The FDA and Pfizer spokesperson, advises that the tablets should be taken whole and not chewed, broken or crushed. A Pfizer spokesperson said the company is working to develop a different formulation of the drug for people who have difficulty swallowing pills.



Source

Leave a Reply

Your email address will not be published. Required fields are marked *